What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 30, 11:49 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 30, 11:49 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
149 AM EDT Mon Mar 31 2025
...New AVIATION...
.UPDATE...
Issued at 936 PM EDT Sun Mar 30 2025
Forecast is on track this evening. Severe convection to our west
is expected to weaken as it approaches the region, but there will
be a low risk of severe weather late tonight and early Monday
morning across the area. Main risks will be damaging winds, but a
low tornado risk will exist.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 348 PM EDT Sun Mar 30 2025
Key messages:
1. Severe weather could still occur tonight, but I think the trends
are in favor of a lesser threat overall, especially in light of
cooler than temperatures so far today.
2. However, the threat is not zero and the background environment
would support damaging winds and even a possibility of a tornado if
instability develops as forecast.
Discussion:
An upper trough stretching from Iowa down through the Ozarks will
shift eastward across the mid and upper Mississippi river valley
this evening and tonight, driving a cold front eastward through
Tennessee and giving a chance for some severe storms across our CWA
after midnight tonight. Shortwave energy in the base of this trough
is already moving east through the Ozarks this afternoon, sparking
off increasingly vigorous convection over southeast Missouri. CAM
guidance indicates that additional development further south along
the cold front will continue to take place through the afternoon,
all of which will eventually congeal into a squall line and rapidly
push east across TN and into our area after midnight tonight.
Timing wise, most all guidance has come into agreement with bringing
part of the line into the CWA (namely in the north near the KY/TN/VA
state lines) around 06z-08z or so, with the line making it into
areas south of the I-40 corridor a couple of hours later. This was
likely the most uncertain aspect of the forecast and there seems to
be much more consensus on the timing now, so that is a positive.
In terms of severe threats, HREF ensemble guidance shows surface-
based instability well northward into our CWA late tonight just
ahead of the approaching squall line. This would coincide with shear
values supportive of a strong squall line capable of damaging winds
and even a QLCS tornado threat. Other models show similar things.
However, I am unsure about how serious to take these scenarios as
the HREF, along with most all guidance, have been woefully too warm
today with hourly temperatures. Persistent shower activity and
subsequent cloud cover has lead to temperatures being several
degrees behind the forecast and forecast updates today. So the
question is whether this trend continues into the evening and
overnight hours and what the implications will be with regards to
severe potential. I would tend to believe it likely does continue,
but obviously I don't know the answer to that question.
Nevertheless, without convincing evidence one way or the other, the
forecast environment would support a damaging wind threat well into
the overnight hours as well as a non-zero risk of a QLCS tornado so
we'll continue to message that possibility. In an attempt to narrow
down the more supportive areas of severe weather, I would imagine
areas south of I-40 and especially in the southern plateau will be
the areas most at risk for damaging winds as those areas will have
access to better moisture and warmer temperatures from the south.
For Monday, most of this overnight activity is east of the
Appalachians by daybreak or shortly thereafter it seems. The cold
front moves in from the west around midday so expect another round
of convection to sweep through at that time. Soundings suggest maybe
some small hail or something could occur, but nothing severe.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 348 PM EDT Sun Mar 30 2025
Key Messages:
1. Unseasonably warm weather pattern for the latter half of the week
with temperatures 15 to 20 degrees above normal.
2. Record high temperatures on Thursday?
3. Gusty winds for Wednesday through Thursday especially
for the far east Tennessee Mountains and Foothills.
4. Frontal boundary may move across the Tennessee valley and
southern Appalachians next weekend but low confidence on timing.
Discussion:
By Monday night the last remnants of storm activity will be east of
the Appalachian mountains. The middle portion of the week will be
highlighted by a very rapid warming of the region as mid to low levels
of the atmosphere see a strengthening ridge. Temperatures are
expected to climb into the 80's for much of the area by Wednesday
and even the upper 80's on Thursday as we sit just south of an
approaching frontal boundary and strong ridging over the Atlantic
drawing up air from the south. The biggest question with regards to
temperatures is where the front to our north holds up. If it dips
down closer to our are a we could see some more cloudy skies from
move in which would limit heating... And if it stays further north
we might get slightly higher dew points creep in which could cause
additional storm development during the hottest parts of the day
throwing a wrench into how warm a climate site might get.
So while it's not off the table to see record highs on Thursday,
there are still some big question marks in the forecast.
The more hazardous weather for this dry period during the middle of
the week is Wednesday/Wednesday night as the jet moves northeast
across the area allowing increased pressure gradients leading to
breezy conditions in the southern Appalachians. We could see another
mountain wave event Wednesday into Thursday with advisory level
winds possible in the typically windy locations.
For the end of the week this stubborn frontal boundary looks to
remain in the Kentucky/Mississippi River Valley region just to our
north. With the warm temperatures continuing for the rest of the
week we could get a glimpse of summer weather with afternoon
diurnally driven convection, sparking off in the orographically
enhanced areas common in the summer. Still lots up in the air with
the location of this frontal boundary that will act as the focus for
repeated heavy rain somewhere over the central/eastern U.S. and how
it will influence temperatures and dewpoints over the southern
Appalachians.
Front looks like it might finally see it's way out over the weekend
as it gets a reinforcing shove from a northern states low pressure
system. This would bring a round of widespread showers and storms to
the area over yet another weekend.
Daily Record High Maximum Temperatures
Date Chattanooga Knoxville Tri-Cities Oak Ridge
04-02 88(2012) 88(1940) 88(2010) 87(2012)
04-03 89(1999) 85(1946) 82(2012) 87(1963)
04-04 88(1934) 87(1934) 83(2023) 84(1999)
04-05 89(2023) 89(2023) 86(2023) 88(2023)
&&
.AVIATION...
(06Z TAFS)
Issued at 130 AM EDT Mon Mar 31 2025
MVFR conditions are expected through most of the TAF period as a
cold front is slow to pass. A line of strong to severe storms will
move through the region in the early morning hours. Gusty winds
and heavy rain are expected mainly near TYS and CHA. Rain will
linger from mid morning through early afternoon with embedded
thunder likely. Another round of showers or storms is likely in
the afternoon especially near TRI and TYS. The cold front will
move through in late afternoon or evening bringing a wind shift
and at least some clearing of low clouds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 44 73 56 / 90 0 0 10
Knoxville McGhee Tyson Airport, TN 71 44 70 51 / 100 20 0 0
Oak Ridge, TN 71 41 69 50 / 100 10 0 0
Tri Cities Airport, TN 70 42 67 49 / 90 40 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...CD
AVIATION...McD
Hazardous weather outlook, Mar 31, 12:21 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
221 AM EDT Mon Mar 31 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010630-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
221 AM EDT Mon Mar 31 2025 /121 AM CDT Mon Mar 31 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
A Tornado Watch has been issued for most Tennessee counties,
excluding parts of NE Tennessee. A Severe Thunderstorm watch has
been issued for Lee, Scott and Wise counties in SW Virginia.
Severe and tornado threat will decrease by mid morning.
Storms will move across the area this morning. Some storms could
be strong to severe, with the potential for damaging winds and
large hail and a low chance of tornadoes.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong and gusty winds are expected across much of the area for
Wednesday and Thursday especially across the far east Tennessee
mountains and foothills. Across the mountains and foothills, southerly
winds of 20 to 30 mph with gusts up to 45 mph are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight and Monday.
In the hours before
Special weather statement, Mar 31, 12:43 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
243 AM EDT Mon Mar 31 2025
TNZ015-VAZ001-002-005-310730-
Hancock TN-Scott VA-Wise VA-Lee VA-
243 AM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN HANCOCK...LEE...SCOTT
AND SOUTHWESTERN WISE COUNTIES THROUGH 330 AM EDT...
At 243 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Black Mountain to Smith to near Hutch.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Duffield, Weber City, Pennington Gap, Clinchport, Dryden, Rose Hill,
Big Stone Gap, Jonesville, Sneedville, and Jasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Tornado Watch remains in effect until 800 AM EDT for east
Tennessee.
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southwestern Virginia.
&&
LAT...LON 3688 8249 3660 8254 3659 8284 3654 8295
3656 8301 3653 8309 3652 8321 3655 8341
3667 8352 3667 8342 3671 8331 3674 8314
3685 8307 3686 8292 3690 8287 3693 8286
TIME...MOT...LOC 0643Z 274DEG 46KT 3695 8283 3671 8326 3663 8354
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KSSpecial weather statement, Mar 31, 12:53 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
253 AM EDT Mon Mar 31 2025
TNZ012-013-310745-
Scott TN-Campbell TN-
253 AM EDT Mon Mar 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMPBELL AND SCOTT
COUNTIES THROUGH 345 AM EDT...
At 253 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Helenwood, or 11 miles east of Jamestown, moving east
at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caryville, Elk Valley, Jacksboro, Huntsville, Winfield, Honey Creek
State Park, Oneida, Robbins, La Follette, and Big South Fork National
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM EDT for east
Tennessee.
&&
LAT...LON 3659 8417 3630 8409 3630 8464 3637 8470
3638 8469 3639 8469 3640 8466 3641 8467
3641 8466 3644 8469 3650 8471 3652 8473
3660 8431
TIME...MOT...LOC 0653Z 260DEG 44KT 3639 8473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSSpecial weather statement, Mar 31, 12:58 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
258 AM EDT Mon Mar 31 2025
VAZ002-006-310730-
Wise VA-Russell VA-
258 AM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RUSSELL AND WISE COUNTIES
AND THE CITY OF NORTON THROUGH 330 AM EDT...
At 258 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Trammel to near Wise to near
Norton. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lebanon, Coeburn, Castlewood, St. Paul, Hansonville, Norton,
Rosedale, Pardee, Wise, and Cleveland Va.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southwestern Virginia.
&&
LAT...LON 3703 8248 3698 8237 3696 8236 3700 8229
3699 8225 3703 8218 3698 8188 3693 8183
3687 8194 3688 8199 3686 8208 3682 8212
3681 8217 3686 8240 3689 8240 3688 8252
3693 8286 3695 8286 3708 8267 3710 8252
TIME...MOT...LOC 0658Z 281DEG 40KT 3702 8241 3696 8252 3690 8262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KS